On abrupt or overly rapid discontinuation of lorazepam, anxiety, and signs of physical withdrawal have been observed, similar to those seen on withdrawal from alcohol and barbiturates. Lorazepam, as with other benzodiazepine drugs, can cause physical dependence , addiction , and benzodiazepine withdrawal syndrome . The higher the dose and the longer the drug is taken, the greater the risk of experiencing unpleasant withdrawal symptoms. Withdrawal symptoms can, however, occur from standard dosages and also after short-term use. Benzodiazepine treatment should be discontinued as soon as possible via a slow and gradual dose reduction regimen.  Rebound effects often resemble the condition being treated, but typically at a more intense level and may be difficult to diagnose. Withdrawal symptoms can range from mild anxiety and insomnia to more severe symptoms such as seizures and psychosis . The risk and severity of withdrawal are increased with long-term use, use of high doses, abrupt or over-rapid reduction, among other factors. Short-acting benzodiazepines such as lorazepam are more likely to cause a more severe withdrawal syndrome compared to longer-acting benzodiazepines.